Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 722, NWS Norman, OK

August 23, 2016Custer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2016, 6:28 PM CDT for Custer County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2016, 6:28 PM CDT (23:28 UTC)
Expired
Aug 23, 2016, 7:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, OK

The radar

The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:30 PM CDTHAIL 0.883 Sw Butler, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1718 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS54 KOUN 232328
SVROUN
OKC039-240015-
/O.NEW.KOUN.SV.W.0722.160823T2328Z-160824T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CUSTER COUNTY IN WESTERN OKLAHOMA...

* UNTIL 715 PM CDT

* AT 628 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOSS
  RESERVOIR...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...ARAPAHO...BUTLER...FOSS RESERVOIR AND STAFFORD. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 63 AND 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3550 9935 3566 9937 3574 9893 3548 9899
TIME...MOT...LOC 2328Z 264DEG 14KT 3559 9928 

HAIL...1.00IN
WIND...60MPH
 
$$

BRB
2 follow-up statements
384 
WWUS54 KOUN 232349
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT TUE AUG 23 2016

OKC039-240015-
/O.CON.KOUN.SV.W.0722.000000T0000Z-160824T0015Z/
CUSTER OK-
649 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN CUSTER COUNTY...

AT 648 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BUTLER TO 7 MILES NORTHEAST OF ELK CITY...MOVING
EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLINTON...ARAPAHO...BUTLER...FOSS RESERVOIR AND STAFFORD. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3563 9937 3566 9934 3573 9893 3548 9899
      3550 9935
TIME...MOT...LOC 2348Z 282DEG 7KT 3563 9918 3551 9936 

HAIL...0.75IN
WIND...60MPH
 
$$

BRB
823 
WWUS54 KOUN 240007
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT TUE AUG 23 2016

OKC039-240017-
/O.EXP.KOUN.SV.W.0722.000000T0000Z-160824T0015Z/
CUSTER OK-
707 PM CDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY
WILL EXPIRE AT 715 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3563 9937 3566 9934 3573 9893 3548 9899
      3550 9935
TIME...MOT...LOC 0006Z 264DEG 14KT 3563 9918 3551 9936 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:03 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 23, 3:03 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
303 PM CDT TUE AUG 23 2016

.DISCUSSION...
A challenging pattern to forecast continues with regard to timing
and coverage of precipitation chances. Our best success has been
identifying waves in southwesterly mean flow via Water Vapor loop
and adjusting based on other observational data. Short term model
guidance has been reasonable, although some timing issues have been
noted with these small difficult to resolve shortwave troughs.
One of the more significant wave seems to be fairly well resolved
in the latest guidance.

Later this afternoon through early evening there should be a
window for diurnally driven isolated to scattered thunderstorms
primarily across the northwest portion of the area. This is
supported by most CAMs. There is some discrepancy in guidance
with timing and magnitude of the brief period of subsidence in the
wake of this first shortwave trough but we have attempted to add
more spatial/temporal detail into the night. The most likely
scenario is for storms to initiate near a weak confluence zone
roughly along line from roughly Woodward to Alva and move east.
The combination of warming mid levels and subsidence as mid level
ridging briefly builds in later this evening should limit
longevity of storms. So there is some question how far east they
will move or at least how numerous they will be into north-central
Oklahoma late this evening and early tonight.

Latest surface obs show upper 60 to low 70 degree dew points across
the western portion of the area where satellite has shown a
clearing trend and developing cumulus field. The greatest depth
with cumulus is over the southern Texas Panhandle and west
Central Texas and this should be where an increase in convection
will be most notable later this afternoon. Further northwest into
our area, abundant low level moisture and diabatic heating have
contributed to moderate MLCAPE values of at least 2,500 J/kg.
Within a zone of weak low level confluence across the north, at
least isolated convection should form later this afternoon. VWPs
show respectable mid-level flow for August contributing to around
30 to 40 knots of deep layer shear into early evening, supporting
organized/sustained storms.

Later tonight, strengthening low level jet and ascent from another
approaching shortwave should support showers and thunderstorms
continuing northeastward from west central Texas into western
north Texas and western Oklahoma. This activity will probably
continue spreading northeast into north central Oklahoma
throughout the early morning. Later in the day with diurnal
heating of moist low levels, instability will increase and
thunderstorms should become more numerous along and near a weak
surface front that should be positioned over southwest Kansas and
perhaps far northwest Oklahoma. Marginally severe storms will be
possible given at least modest instability and anomalous westerly
mid level flow for mid August contributing to around 30 knots
0-6km bulk shear.

Through late Wednesday the southeastern upper high will retrograde
to near the Mississippi River with building heights across the
eastern part of the state. Continued mean troughing to our west
with occasional shortwave troughs traversing the area will result
in precipitation chances continuing into the weekend each day.
Timing of individual waves of convection is difficult enough in
the short term and becomes even more difficult later in the week
through the weekend as spread in deterministic guidance grows with
regard to timing and amplification of shortwaves.

We kept low probabilities into next week but there seems to be
less opportunity for forcing given the evolution of the synoptic
pattern. Mean mid level height rises and relaxing flow aloft is
seen in medium range guidance, but a moist and conditionally
unstable atmosphere remains.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  71  92 /  10  20  20  20
Hobart OK         73  93  70  92 /  30  20  30  20
Wichita Falls TX  74  95  71  95 /  20  20  10  10
Gage OK           71  91  65  84 /  30  30  50  40
Ponca City OK     75  93  72  90 /  20  30  50  40
Durant OK         73  94  71  95 /  10   0  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

30/12
Hazardous weather outlook, Aug 23, 11:48 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT TUE AUG 23 2016

OKZ004>048-050>052-TXZ083>090-241700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OKLAHOMA THIS EVENING.

LOCATION... THE SLIGHT RISK AREA IS NORTH OF A LINE FROM
FREEDOM...TO CANTON TO PERRY. A MARGINAL RISK SURROUNDS THE SLIGHT
RISK AND INCLUDES AREAS NORTHWEST OF A LINE FROM
MUNDAY TEXAS... TO LAWTON TO NORMAN AND SHAWNEE.

TIMING...
THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF
SEVERE THUNDERSTORMS...WILL BE FROM 4 PM UNTIL 10 PM.

IMPACTS...
THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH
THE STRONGEST STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE.

DISCUSSION... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
CENTRAL INTO NORTHERN OKLAHOMA EARLY THIS AFTERNOON. A FEW OF THESE
STORMS MAY APPROACH SEVERE LEVELS AS THEY MOVE THROUGH NORTHERN
OKLAHOMA THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTHERN
KANSAS SOUTHWARD INTO NORTHWEST AND WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE. MODEST AMOUNTS OF INSTABILITY AND FAVORABLE WIND FIELDS
WILL RESULT IN A FEW OF THESE STORM BECOMING SEVERE... PRODUCING
STRONG GUSTY WINDS... LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF
THE ACTIVITY IS EXPECTED TO WEAKEN AS WE GO THROUGH THE MID AND LATE
EVENING HOURS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER
OPERATIONS LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
NEXT MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY AND THURSDAY...PRIMARILY ACROSS NORTHERN AND WESTERN
OKLAHOMA...IN ASSOCIATION WITH A NEARBY COLD FRONT. THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL
THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 23, 4:22 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT TUE AUG 23 2016

OKZ014-232145-
ROGER MILLS OK-
422 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROGER MILLS COUNTY UNTIL
445 PM CDT...

AT 419 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES EAST OF ALLISON TO NEAR MOBEETIE...MOVING EAST AT 25
MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3574 10000 3579 9974 3550 9975 3550 10000
TIME...MOT...LOC 2119Z 253DEG 23KT 3562 10004 3554 10038

BRB
Local storm report, Aug 23, 4:50 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 S REYDON              35.63N 99.92W
08/23/2016  E1.00 INCH       ROGER MILLS        OK   TRAINED SPOTTER

&&

DW
Special weather statement, Aug 23, 5:57 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT TUE AUG 23 2016

OKZ014-021-232330-
ROGER MILLS OK-BECKHAM OK-
557 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROGER MILLS AND
NORTHWESTERN BECKHAM COUNTIES UNTIL 630 PM CDT...

AT 555 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES WEST OF REYDON TO 9 MILES NORTHEAST OF TWITTY...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3579 10000 3584 9974 3537 9985 3533 10000
TIME...MOT...LOC 2255Z 231DEG 20KT 3568 10002 3540 10010

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:22 PM CDTSpecial Weather StatementOUNRoger Mills23 min
Aug 23, 4:36 PM CDTSevere Thunderstorm WarningOUNRoger Mills39 min
Aug 23, 5:05 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills40 min
Aug 23, 5:44 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita46 min
Aug 23, 5:57 PM CDTSpecial Weather StatementOUNRoger Mills33 min
Aug 23, 6:10 PM CDTSevere Thunderstorm WarningOUNRoger Mills35 min
Aug 23, 6:11 PM CDTAreal Flood AdvisoryOUNRoger Mills2 hr
Aug 23, 6:46 PM CDTSpecial Weather StatementOUNRoger Mills29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.